Missouri, 2003

Damaging Wind in Missouri, June 30, 2003

June 30, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 2:30 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 30, 2:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON JUN 30 2003

.DISCUSSION...
DURING THE MID-AFTERNOON HOURS A SLOW-MOVING UPPER LEVEL DISTURBANCE
WAS SPINNING OVER EXTREME SOUTHEAST KANSAS INTO FAR WESTERN
MISSOURI.  AT THE SURFACE...WEAK BOUNDARIES WERE LEFT OVER FROM
MORNING AND EARLY AFTERNOON CONVECTION.  THESE FEATURES INTERACTED
WITH AN UNSTABLE AIRMASS ACROSS THE AREA TO PRODUCE SCATTERED
THUNDERSTORMS GENERALLY ALONG AND EAST OF A WARSAW...TO ANDERSON
LINE.  ONE OF THESE STORMS AFFECTED THE SPRINGFIELD METRO
AREA...CAUSING LOCALIZED FLOODING.  THIS IS NOT SURPRISING...AS THE
12Z KSGF SOUNDING SHOWED PW VALUES IN EXCESS OF 1.5 INCHES.  IN
ADDITION...THE MOVEMENT OF STORMS WAS QUITE SLOW...AS THE STEERING
FLOW WAS VERY WEAK.

&&

.SHORT TERM...
WILL GO WITH SCATTERED THUNDERSTORM WORDING FOR TONIGHT FOR
GENERALLY THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH
ISOLATED WORDING ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS.
CURRENTLY THERE ARE A FEW ECHOES ACROSS EASTERN KANSAS...HOWEVER THE
SHEAR AXIS ASSOCIATED WITH THE UPPER DISTURBANCE HAD ALREADY PASSED
THROUGH THAT AREA.  TO THE EAST...SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING HOURS.  LAPS CAPE ANALYSIS SHOWS 2000
TO 2500 J/KG VALUES ACROSS MUCH OF THE OZARKS.  THIS INSTABILITY AND
LINGERING OUTFLOW BOUNDARIES SHOULD CONTINUE TO TRIGGER STORMS
MAINLY BEFORE SUNSET.  WITH WEAK WIND SHEAR...THE THREAT OF
WIDESPREAD SEVERE WEATHER WILL BE LOW.  HOWEVER...ISOLATED MARGINAL HAIL
AND/OR WIND GUSTS ARE POSSIBLE WITH THE MODERATE INSTABILITY IN
PLACE.  THE PRIMARY THREAT WILL CONTINUE TO BE HEAVY RAINFALL AND
LOCALIZED FLOODING WITH THE SLOW MOVING STORMS.

WILL CONTINUE PRECIP CHANCES INTO TUESDAY...WITH THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS (AROUND 50 PERCENT) FOUND ACROSS
SOUTH-CENTRAL MISSOURI...AND ONLY SLIGHT CHANCES NORTHWEST OF A
JOPLIN TO WARSAW LINE.  THE SLOW-MOVING UPPER DISTURBANCE WILL PUSH
SOUTHEAST DURING THE DAY...WHILE SOME MOISTURE ASSOCIATED WITH
TROPICAL STORM BILL WILL INTERACT WITH THIS SYSTEM.  CONDITIONS LOOK
TO BE SIMILAR TODAY...EXCEPT A LITTLE FURTHER EAST. REMOVED POPS ON
WEDNESDAY...AS THE EFFECTS OF BILL LOOK TO BE EAST OF THE REGION.

&&

.LONG TERM...
DURING THE THURSDAY THROUGH SUNDAY PERIOD RIDGING AT 500 MB MOVES IN
FROM THE SOUTHWESTERN U.S...AS THE MAIN BAND OF WESTERLIES WILL
RESIDE OVER THE NORTHERN PLAINS.  KEPT THIS PORTION OF THE FORECAST
DRY...AS SHORTWAVE ENERGY AND FRONTAL BOUNDARIES WILL STAY WELL
NORTH OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  HEAT AND
HUMIDITY LOOK TO INCREASE WITH THIS PATTERN...AS BOTH THE GFS AND
ECMWF SHOW 850 MB TEMPERATURES EXCEEDING 20 DEG C BY FRIDAY.  HEAT
INDEX VALUES MAY ALSO BECOME A CONCERN...AS DEWPOINTS ARE EXPECTED
TO BE IN THE UPPER 60S AND LOWER 70S.

.SGF...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jun 30, 11:58 AM CST, 3 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING:

  LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL
  UP TO THE SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING
  FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES
  WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED
  THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND
  EVENING.  THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
  RAINFALL.  HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60
  MPH AND HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL
  INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS...
  BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY
  FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE
  FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY
  COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE
  MAIN THREAT.

  HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT
  INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND
  SATURDAY.  A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN
  MISSOURI MAY EVEN REACH THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR
  WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED
  THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jun 30, 2:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    SPRINGFIELD               MO   1 INCH HAIL
06/30/03   GREENE                         REPORTED BY PUBLIC.
Local storm report, Jun 30, 2:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    SPRINGFIELD               MO   WIND DAMAGE
06/30/03   GREENE                         LIMBS AND TREES DOWN
                                          ACROSS ROADS IN
                                          DOWNTOWN AREA. REPORTED
                                          BY MEDIA.
Local storm report, Jun 30, 2:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SPRINGFIELD               MO   HEAVY RAIN
06/30/03   GREENE                         LOCAL MEDIA REPORTED
                                          1.75 INCES OF RAINFALL
                                          IN 45 MINUTES. NUMEROUS
                                          REPORTS OF STREET
                                          FLOODING IN SPRINGFIELD
                                          CITY LIMITS. REPORTED
                                          BY MEDIA.
Local storm report, Jun 30, 2:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SPRINGFIELD               MO   URBAN FLOODING
06/30/03   GREENE                         NUMEROUS WATER RESCUES
                                          HAVE BEEN PERFORMED IN
                                          CITY OF SPRINGFIELD
                                          FROM STRANDED CARS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 30, 2:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    2 N OZARK                 MO   1.75 INCH HAIL
06/30/03   CHRISTIAN                      REPORTED BY PUBLIC.
Local storm report, Jun 30, 3:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SPRINGFIELD               MO   1 INCH HAIL
06/30/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0340 PM    7 N OZARK                 MO   .88 INCH HAIL
06/30/03   CHRISTIAN                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The radar

The Springfield radar (KSGF), 28 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 30, 3:05 PM CST
Where
Christian County, 1 mi N of Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.033, -93.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364228.